Wisconsin, 2017Winter Storm in Wisconsin, February 24, 2017
February 24, 2017 · NWS GRB · 11 events in 11 counties and zones
Snow and sleet fell across central and north central Wisconsin as a low pressure system moved from the Plains into Lower Michigan. There was even some thunder with the wintry precipitation.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow and sleet fell across central and north central Wisconsin as a low pressure system moved from the Plains into Lower Michigan. There was even some thunder with the wintry precipitation. Snowfall totals were mostly in the 6 to 10 inch range. The highest totals included: 10.2 inches near Lac du Flambeau (Vilas Co.); 9.2 inches near Mosinee (Marathon Co.); 9.1 inches northwest of Big Falls (Waupaca Co.); 8.5 inches at Summit Lake (Langlade Co.); and 8.0 inches near Goodnow (Oneida Co.), Spread Eagle (Florence Co.), and Shawano (Shawano Co.).
Wind gusts were in the 30 to 35 mph range across central Wisconsin, and gusts across east central Wisconsin reached the 40 to 46 mph range. The strongest gusts included 46 mph at Green Bay (Brown Co.) and Chambers Island (Door Co.), 43 mph at Kewaunee (Kewaunee Co.), and 40 mph at Scandinavia (Waupaca Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 23, 10:33 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 23, 10:33 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1033 PM CST Thu Feb 23 2017
Updated aviation portion for 06Z TAF issuance
.SYNOPSIS...
Issued at 226 PM CST Thu Feb 23 2017
A major winter storm will affect the area tonight through Friday
night, with snow across much of the area and a mix of wintry
precipitation in east-central Wisconsin.
The large scale pattern at the onset of the period will have a
trough over the Rockies and ridges over the eastern Pacific and
near the East Coast. The main change during the period will be for
the trough to broaden eastward. The pattern will support a major
cyclone in the central United States the next couple days, then
several more opportunities for precipitation beyond that. The
result should be above normal precipitation for the period.
Temperatures will vary some from day to day, but will probably not
depart too far from seasonal normals.
&&
.SHORT TERM...Tonight and Friday
Issued at 226 PM CST Thu Feb 23 2017
Main forecast challenge remains on the impending storm starting
late this evening and continuing into Saturday. Trying to
determine the snow/mixed precipitation line remains troublesome,
as well as snow accumulations and ice accumulations.
The 20z MSAS surface analysis showed the main area of low pressure
just exiting the central Rockies into the central Plains. A
quasi-stationary front extended east-northeast from the low toward
the Mid-MS Valley. The radar mosaic already picking up on
increasing echoes headed toward WI, an indication of the
increasing lift/forcing headed our way.
After much collaboration with surrounding offices, have placed
northern and central WI into a winter storm warning, with eastern
WI in a winter weather advisory for late tonight through Friday
(and continuing beyond). The low pressure is expected to move
across the central CONUS and reach roughly the Quad Cities by 12z
Friday. A surge of WAA and frontogenetical forcing will overspread
WI late this evening/overnight and bring a swath of snow,
primarily to central and east-central WI. As temperatures warm
aloft late tonight, some freezing rain may mix with the snow
roughly from Wautoma to Manitowoc. Accumulations by daybreak to
range from one- half inch or less near the MI border, 2 to 4
inches for central /east-central WI. Another concern will be the
increased winds which are forecast to reach 15 to 25 mph after
midnight. Gusts could reach 30 mph and create at least drifting
snow, if not some blowing snow. Travel for the morning rush hour
will be impacted with low visibilities and snow-covered roads.
As the surface low tracks northeast across Chicago into central
Lower MI on Friday, snow will continue to fly across north-central
and parts of central WI. The push of warmer air ahead of the storm
is expected to mix freezing rain with the snow across eastern and
the rest of central WI. The big problem remains the potential of a
dry slot that could change the precipitation into drizzle or
freezing drizzle and limit snow amounts. Enough accumulation of
either snow or ice justifies continuing the headline through the
day. Latest thinking is for an additional 2 to 4 inches of snow in
the warning area and perhaps a tenth or two of ice in the advisory
area. Blustery winds to also persist on Friday with north to
northeast winds at 15 to 25 mph and gusts again pushing 30 to 35
mph. Would not be surprised if there is a clap of thunder Friday
morning somewhere over WI on Friday due to steep mid-level lapse
rates.
.LONG TERM...Friday Night Through Thursday
Issued at 226 PM CST Thu Feb 23 2017
Large dry slot is likely to be across at least the southeast half
of the forecast area at the onset of the long-term part of the
forecast. Precipitation is likely to be primarily in the form of
drizzle or freezing drizzle within the dry slot. But mid-level
lapse rates within the dry slot are fairly steep, so any
convective elements embedded within the dry slot will probably
produce snow. Built forecast with the freezing drizzle gradually
shifting out of the area to the east overnight, being replaced by
all snow. Winds over central Wisconsin may be strong enough to
result in some blowing and drifting snow during the evening.
Winds will be stronger in the east, but the drizzle/freezing
drizzle in the dry slot will probably cut down on the
blowing/drifting potential. Opted to extend the advisory for the
east through to 12Z Saturday due to the mixed precipitation during
the evening, and the change back to snow later in the night.
The active pattern will continue for the rest of the forecast, but
models differed on the timing and locations of additional snow
changes. That's pretty typical of the southwest flow regime such
as the one setting up across the area. Given that, did not make
any significant changes to the extended forecast initialization
grids based on a broad blend of model products.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1033 PM CST Thu Feb 23 2017
Snow and IFR ceilings and visibilities will arrive from southwest
to northeast tonight. The precipitation may change to sleet or
freezing rain at osh/mtw/grb/atw/sue/ocq/ezs between 12 and 18z
Friday. Northeast winds will gust to 30 knots at sue/mtw/atw/osh/grb.
Snow and drifting snow is likely across the entire region Friday
night.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Saturday for WIZ031-
037>040-045-048>050.
Winter Storm Warning until 6 AM CST Saturday for WIZ030-035-036.
Winter Storm Warning from 3 AM Friday to 6 AM CST Saturday for
WIZ005-010>012-018-019.
Winter Weather Advisory from 3 AM Friday to 6 AM CST Saturday
for WIZ013-020>022-073-074.
&&
SYNOPSIS.......Skowronski
SHORT TERM.....AK
LONG TERM......Skowronski
AVIATION.......RDM
Hazardous weather outlook, Feb 23, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
235 PM CST Thu Feb 23 2017
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-242045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
235 PM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Expect hazardous travel conditions to develop across central and
east-central Wisconsin tonight as a band of snow pushes into the
region from the southwest. The snow could reach the north late.
Increasing northeast winds may create some blowing or drifting of
the new snow, which could reduce visibilities to under one mile at
times.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Hazardous travel conditions are likely to persist Friday and
Friday night as precipitation continues across the region. The
precipitation will be mainly snow across north-central Wisconsin,
but could fall as a mix of snow, sleet, and freezing rain across
central through northeast Wisconsin. Some rain may also mix in
near Lake Michigan.
Another storm system may impact the area during the early part of
the upcoming work week, but the timing and amount of snow produced
by that system are highly uncertain this far in advance.
.SPOTTER INFORMATION STATEMENT...
Spotter are requested to report snowfall amounts or any mixed
precipitation.
LMZ521-522-541>543-242045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
235 PM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Gale gusts from the northeast are expected late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
There is a chance of gale force gusts Friday through Saturday
as a strong system passes through the area.
Kallas/Skowronski
Winter Storm, Vilas
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A storm total snowfall of 10.2 inches was measured near Lac du Flambeau.
Winter Storm, Oneida
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A storm total snowfall of 8.0 inches was measured near Goodnow.
Winter Storm, Forest
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Forest forecast zone
- Reported by
- Unknown
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
Winter Storm, Florence
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Florence forecast zone
- Reported by
- Public
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
A storm total snowfall of 8 inches was measured near Spread Eagle.
Winter Storm, Lincoln
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Unknown
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
Winter Storm, Langlade
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Langlade forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
A storm total snowfall of 8.5 inches was measured at Summit Lake.
Winter Storm, Marathon
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A storm total snowfall of 9.2 inches was measured near Mosinee.
Winter Storm, Shawano
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Shawano forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
A storm total snowfall of 8.0 inches was measured near Shawano.
Winter Storm, Wood
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Wood forecast zone
- Reported by
- Unknown
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
Winter Storm, Portage
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Portage forecast zone
- Reported by
- Unknown
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
Winter Storm, Waupaca
- When
- February 24, 12:00 AM CST to 3:00 PM CST
- Where
- Waupaca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
A storm total snowfall of 9.1 inches was measured northwest of Big Falls.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, February 24 to 25, 2017$113,000 · 1 in hail · 7 events
- Flooding in New Hampshire, February 24 to 26, 2017$100,000 · 2 events
- Lightning Strike in Michigan, February 24, 2017$25,000 · 1 event
- Winter Weather in Wisconsin, February 24 to 25, 201720 events
- Hail and Damaging Winds in Ohio, February 24, 2017$4,000 · 1.25 in hail · 16 events
- Winter Storm and Winter Weather in Michigan, February 24 to 25, 20177 events
- Hail in Michigan, February 24, 20171.5 in hail · 7 events
- Hail in Tennessee, February 24, 20171 in hail · 5 events
- Hail in Kentucky, February 24 to 28, 20171 in hail · 4 events
- Hail and Damaging Wind in Michigan, February 24, 201754 kt wind · 4 events
- Hail and Damaging Winds in Indiana, February 24, 20171 in hail · 4 events
- Hail and Damaging Winds in Indiana, February 24, 2017$10,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678538, 678539, 678540, 678541, 678551, 678552, 678557, 678558, 678559, 678560, 678561.